Louisiana, 2020Damaging Winds and Strong Wind in Louisiana, May 8, 2020
May 8, 2020 · NWS SHV · 17 events in 7 counties and zones
A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast into Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and North Louisiana during the early morning hours of May 8th, strengthening as it encountered greater instability and a strong southerly low level jet. This resulted in the development of severe thunderstorms containing damaging winds, triggering numerous reports of wind damage across these areas. In addition, strong surface winds with gusts up to 50 mph ahead of the complex of showers and thunderstorms also downed several trees given the wet antecedent soil moisture conditions in place from above normal rainfall observed since the start of the year. These storms exited North Louisiana shortly after daybreak on the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 1:25 AM CST, 24 minutes earlier.
Area forecast discussion, May 8, 1:25 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
225 AM CDT Fri May 8 2020
.SHORT TERM.../Today through Saturday/
Severe weather threat to increase across southeast Oklahoma in the
next few hours as ongoing convection across south-central Oklahoma
encounters an environment of 1000 J/kg mixed-layer CAPE. Damaging
winds will be the main threat as convective line moves southeast.
Conditions will be less favorable to support severe thunderstorms
as covection move south of Interserstate 30 into Louisiana and
East Texas later this morning. Could see convection re-intensify
later this afternoon across deep east Texas and central
Louisiana.
Additionally, a Lake Wind Advisory has been issued for today as
gradient southerly winds have increased areawide to be replaced
later today by northwest winds as high as 20 mph with higher
gusts. Winds forecast to diminish by sunset.
Otherwise dry conditions expected tonight and Saturday.
Temperatures today are forecast to climb into the 70s with
overnight lows in the 40s. Highs on Saturday to climb into the
upper 60s to around 70. /05/
.LONG TERM.../Saturday Night through Thursday Night/
Northwesterly flow aloft will remain in place for much of the long-
term period. A surface ridge over the Mid Mississippi Valley will
move eastward during the night. Another cold front will quickly dive
southeast by sunrise, but with Gulf moisture cut off and a lack of
upper level support, no precipitation is anticipated with this
frontal passage. Another surface ridge will build across the Central
CONUS, which should maintain a dry forecast through Monday.
The flow aloft will become slightly more zonal by Tuesday morning
and low-level southerly flow should return to most of the forecast
area by sunrise. Low-level moisture should surge back northward
along with a weak warm front just as a weak shortwave trough moves
across the Southern Plains. This should result in increasing chances
for showers and thunderstorms across the northwest half of the
forecast area for much of Tuesday. Rain chances will gradually
diminish through Wednesday as the shortwave trough moves east of the
region. PoPs will become increasingly confined to Southeast Oklahoma
and Southwest Arkansas closer to the warm front. Rain chances will
should increase once again during the latter half of the work week
as the flow aloft becomes southwesterly and more embedded shortwaves
move across the region.
CN
&&
.PREV DISCUSSION... /issued 1212 AM CDT Fri May 8 2020/
AVIATION...
Ceilings to become MVFR across area terminals by daybreak with
VCTS conditions possible as a frontal boundary moves south across
the region. South winds around 10 knots by 08/09Z to become
northerly and increase to 15 to 20 knots across most sites with
the exception of LFK by 08/15Z. Otherwise conditions to improve to
VFR throughout the day with winds becoming 5 to 10 knots after
09/00Z. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 48 70 47 / 90 0 0 0
MLU 77 48 68 46 / 100 0 0 0
DEQ 73 44 68 44 / 50 0 0 0
TXK 73 45 67 45 / 80 0 0 0
ELD 75 46 68 43 / 90 0 0 0
TYR 75 51 71 48 / 70 0 0 0
GGG 76 50 70 47 / 80 0 0 0
LFK 78 53 73 50 / 70 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.
TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
05/09Hazardous weather outlook, May 7, 1:46 PM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
246 PM CDT Thu May 7 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-082000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
246 PM CDT Thu May 7 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
A few showers and isolated thunderstorms will be possible a
little before midnight for areas along and west of a line from
Tyler to Texarkana to Hope. Then a line of thunderstorms will
develop overnight along a cold front moving into the region.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
A line of showers and thunderstorms will progress southeast across
the region along a cold front by early Friday morning and through
the remainder of the day. Strong to severe thunderstorms capable
of producing large hail and damaging winds will be possible. In
addition, high rainfall rates could lead so some isolated flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight and Friday.
Strong Wind, Caddo
- When
- May 8, 1:49 AM CST
- Where
- Caddo forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 32.580, -93.882 (the zone’s center; the record gives no point)
One inch tree limbs were broken off of trees in East Shreveport.
Thunderstorm Wind, Webster
- When
- May 8, 4:28 AM CST
- Where
- Webster County, 1.2 mi E of Springhill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.001, -93.449
Trees down on and near Highway 157 in Springhill. Trees were also blown down onto several homes in town.
Thunderstorm Wind, Webster
- When
- May 8, 4:30 AM CST
- Where
- Webster County, 1.92 mi SW of Springhill Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.979, -93.442
Numerous trees and power lines down in the Springhill and Evergreen areas.
Thunderstorm Wind, Webster
- When
- May 8, 4:46 AM CST
- Where
- Webster County, 1.52 mi W of Leton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.866, -93.276
Trees were blown down onto Highway 160 near the Claiborne Parish line.
Thunderstorm Wind, Caddo
- When
- May 8, 4:50 AM CST
- Where
- Caddo County, 1.05 mi SW of Conn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.570, -93.784
Trees and power lines were downed on Wesley Avenue in the North Highland area of Shreveport.
Thunderstorm Wind, Bossier
- When
- May 8, 5:00 AM CST
- Where
- Bossier County, 1.13 mi E of Blenheim
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 32.480, -93.661
A picture was posted to social media of large limbs that were downed in the Shady Grove neighborhood in Bossier City.
Thunderstorm Wind, Claiborne
- When
- May 8, 5:00 AM CST
- Where
- Claiborne County, 5.18 mi W of Spring Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.728, -93.139
Trees were blown down onto Highway 79 in Southwest Claiborne Parish.
Thunderstorm Wind, Webster
- When
- May 8, 5:00 AM CST
- Where
- Webster County, 0.57 mi WSW of Minden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.617, -93.289
Multiple trees were downed in the city of Minden.
Thunderstorm Wind, Webster
- When
- May 8, 5:01 AM CST
- Where
- Webster County, 3.77 mi SW of Holly Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.662, -93.216
Trees were blown down onto Highway 79 northeast of Minden.
Thunderstorm Wind, Webster
- When
- May 8, 5:04 AM CST
- Where
- Webster County, 0.67 mi S of Nine Forks
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.570, -93.200
Trees were downed onto Interstate 20 west near Exit 52 (Highway 532), forcing the closure of the interstate.
Thunderstorm Wind, Bienville
- When
- May 8, 5:11 AM CST
- Where
- Bienville County, 1.33 mi W of Gibsland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.547, -93.072
Trees were blown down onto Highway 80 near Gibsland.
Thunderstorm Wind, Bienville
- When
- May 8, 5:15 AM CST
- Where
- Bienville County, 1.35 mi S of Gibsland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.531, -93.051
Trees were blown down onto Highway 154 just south of Gibsland.
Thunderstorm Wind, Claiborne
- When
- May 8, 5:15 AM CST
- Where
- Claiborne County, 0.62 mi W of Hurricane
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.619, -92.941
Trees and power lines were blown down all over Central and Southern Claiborne Parish, including Highway 519 southeast of Athens.
Thunderstorm Wind, Jackson
- When
- May 8, 5:45 AM CST
- Where
- Jackson County, 0.6 mi NNW of Vernon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.388, -92.572
Trees and power lines were blown down on Highway 146 and Highway 148.
Thunderstorm Wind, Jackson
- When
- May 8, 5:54 AM CST
- Where
- Jackson County, 0.93 mi NW of Wood Jct
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.339, -92.431
Trees were blown down onto Highway 34.
Thunderstorm Wind, Jackson
- When
- May 8, 5:55 AM CST
- Where
- Jackson County, 0.7 mi SSE of Eros
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.391, -92.414
Trees were blown down onto power lines on Highway 148 near Eros.
Thunderstorm Wind, Caldwell
- When
- May 8, 6:20 AM CST
- Where
- Caldwell County, 1.78 mi ENE of Riverton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.182, -92.073
A tree was blown down onto power lines on Highway 847 near the Riverton community.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 8, 2020$73,000 · 1.75 in hail · 20 events
- Winter Weather in Maine, May 8 to 9, 202017 events
- Flooding and Hail in Texas, May 8 to 9, 2020$15,000 · 1.75 in hail · 6 events
- Winter Weather in New Hampshire, May 8 to 9, 202013 events
- Frost and Freeze in Virginia, May 8 to 9, 202012 events
- Frost and Freeze in West Virginia, May 8 to 9, 20209 events
- Frost and Freeze in Maryland, May 8 to 9, 20209 events
- Frost and Freeze in New York, May 8, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 8 to 9, 20207 events
- Damaging Winds in Oklahoma, May 8, 202070 kt wind · 6 events
- Damaging Winds in Arkansas, May 8, 202061 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 8, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883780, 883781, 883782, 883783, 883784, 883785, 883786, 883787, 883788, 883789, 883790, 883791, 883792, 883793, 883794, 883795, 883796.